Virginia, 2015

Damaging Wind in Virginia, May 29, 2015

May 29, 2015 · NWS LWX · 1 event in 1 county or zone

Southerly winds around high pressure over the Atlantic ushered in a hot and humid airmass. An upper-level disturbance passed through, triggering a few showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Southerly winds around high pressure over the Atlantic ushered in a hot and humid airmass. An upper-level disturbance passed through, triggering a few showers and thunderstorms. An isolated storm became severe in central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 29, 8:42 AM EST, 4 hours 43 minutes earlier.

Area forecast discussion, May 29, 8:42 AM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
942 AM EDT FRI MAY 29 2015

.SYNOPSIS...
HIGH PRESSURE WIL REMAIN OFFSHORE TODAY. SOUTHERLY WINDS WILL
CONTINUE TO BRING WARM AND HUMID CONDITIONS TO THE MID-ATLANTIC
THROUGH SATURDAY. A COLD FRONT WILL ARRIVE SUNDAY AND STALL OVER
THE AREA THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

12Z IAD SNDG SHOWING A WK UPR LVL WIND FIELD. ANY STORMS THAT DVLP
WL HV THE PTNL TO PRODUCE LCLY HVY RAFL.

FOR TODAY...YET ANOTHER DAY OF HOT...HUMID AND SCT SHOWERS AND
TSTMS. NEAR STATIONARY FRONT WEAKENS BY THIS AFTN...WITH HIGH
PRESSURE BUILDING IN AT THE SFC AND UPPER LVL RIDGING PERSISTING.
ISO SHOWERS AND MAYBE AN ISO TSTM PSBL ALONG THIS BOUNDARY MIDDAY AS
SBCAPE REACHES 500-1000 J/KG. HOWEVER...WITH LACK OF FORCING
ALOFT...AND THE LOSS OF THE FRONT BY THIS AFTN...EXPECTING THE
ACTIVITY TO TRANSITION MORE ALONG AND WEST OF THE BLUE
RIDGE...OCCURRING WITH THE COMBO OF DECENT INSTABILITY AND TERRAIN
CIRCULATIONS OFF THE SELY FLOW. WEAK SHEAR SHOULD MINIMIZE ANY
THREAT OF STRONGER STORMS. HAVE ONLY SLIGHT CHC POPS IN FOR THE
WESTERN AREAS TONIGHT WITH DCRSNG INSTABILITY...THOUGH A PASSING
WEAK SHORTWAVE COULD TRIGGER AN ISO SHOWER.

SEE CLIMO SXN BLO REGARDING TEMPS. AS HAS BEEN THE STORY ALL
WEEK...TEMPS ABV NORMAL. MUCH OF THE AREA WILL SEE 80S
TODAY...WITH ISO SPOTS POSSIBLY REACHING 90 IN THE PIEDMONT. MILD
NIGHT TONIGHT WITH LOWS IN THE 60S.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
ANOTHER DAY OF WARM CONDITIONS SATURDAY AS THE REGION REMAINS
POSITIONED BETWEEN HIGH PRESSURE OFFSHORE AND A COLD FRONT SLOWLY
APPROACHING FROM THE WEST. HEIGHT WILL BEGIN TO FALL DURING THE
DAY SAT AS UPPER LVL RIDGE MOVES EAST AHEAD OF AN APPROACHING
UPPER LVL TROUGH. WHILE INSTABILITY VALUES NOT AS STRONG AS DURING
THE WORK WEEK...STILL EXPECTING ENOUGH OF AN UNSTABLE AIRMASS FOR
TSTM DEVELOPMENT MAINLY WEST OF THE BLUE RIDGE AND UP ALONG THE
MASON-DIXON LINE...ESP MIDDAY WITH A WEAK SHORTWAVE PASSING ALONG
THE PA/VA BORDER. HAVE CAPPED AT HIGH END CHC (SCT) POPS FOR NOW.

PRE FRONTAL SFC TROUGH WILL KEEP THE CHC FOR PCPN ONGOING SAT
EVENING...WITH THE FRONT THEN NEARING THE WESTERN AREAS BY SAT
MORNING. WILL MAINTAIN POPS OVERNIGHT...THOUGH THINKING ONLY A
SLIGHT CHC OF OCCURRING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
CDFNT WL MV THRU DURING THE DAY SUN. ALTHO INSTBY WL BE
RESPECTABLE...ITS ALSO NOT EXTREME. BAROCLINICITY...DROPPING HGTS
AND DAYTIME HEATING WL ALL ASSIST IN TSRA DVLPMNT. ENVIRONMENT MAY
SUPPORT A FEW STRONGER STORMS. WUD THINK THAT WIND MAY BE THE BIGGER
THREAT...ALTHO MATURE STORMS CUD DROP A LTL HAIL TOO. AND...HAS BEEN
THE CASE FOR SVRL DAYS NOW...HIGH PWATS WL YIELD HVY RAINERS.

GDNC COMING INTO CONSENSUS THAT SFC FNT WL MAKE IT THRU...WHICH WL
ALLOW A COOLER AMS TO INFILTRATE THE RGN. HWVR...H8 WAA WL BE DVLPG
ALMOST RIGHT AWAY. SINCE AREA WL BE W/IN FRNTL ZONE...AN OVERRUNNING
PTTN WL SET UP...WHICH SPELLS A PD OF WET WX MON-MON NGT...AND
PERHAPS INTO TUE. CLD GRIDS STAY RATHER...WHICH ADDS CONFIDENCE IN
KEEPING MAXT IN THE 60S.

CNDN HIPRES WL EVENTUALLY WINS OUT BY MIDWEEK. TEMPS WL MODERATE
WED- THU AS PCPN CHCS DECREASE AND CLDS THIN. CONUS UPA PTTN WL
STILL BE QUIT AMPLIFIED...WHICH DOES SUPPORT CLDS SPILLING INTO
AREA...AND PERHAPS EVEN A FEW SHRA ON THE PERIPHERY OF RDG /SRN-
WRN CNTYS/.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
GENERALLY VFR CONDITIONS THRU THE TAF PERIOD. SCT SHOWERS AND
TSTMS THIS AFTN...WITH HIGHER CONFIDENCE OF OCCURRING KCHO/KMRB.
WILL INCLUDE AS PREVAILING GROUP...WITH VCTS MENTION AT KIAD. LOW
CONFIDENCE OF HAPPENING AT THE EASTERN THREE SITES...SO WILL HOLD
OFF FOR NOW UNTIL CONFIDENCE INCREASES. SE WINDS TO 10 KTS TODAY.

SLY FLOW SETS UP TONIGHT THRU SAT NIGHT. INCRSG WINDS SAT WITH
PSBL GUSTS UP TO 20 KTS DURING THE DAY. ANOTHER ROUND OF SHOWERS
AND TSTMS PSBL AT MAINLY KMRB...WITH VERY LOW CONFIDENCE OF
REACHING ANY OTHER SITES SAT-SAT NIGHT.

TSRA SHUD BE NMRS SUN AS CDFNT DROPS THRU. WHILE XPCT PDS OF
VFR...PDS OF FLGT RESTRICTIONS LKLY...W/ LCL AOB IFR PSBL W/IN
STORMS. THIS WL CONT INTO SUN EVE.

FLOW WL TURN NLY MON...BUT UNSETTLED CONDS XPCTD MON-MON NGT. SINCE
FLOW WL BE ONSHORE /ENELY/ IN A MUCH COOLER AMS...WUD BE WARY OF LWR
CLDS AND PDS OF FOG IN ADDITION TO SHRA...OR MAYBE EVEN DZ. GRDL
IMPRVMNT XPCT TUE.

&&

.MARINE...
SUB-SCA CONDITIONS ON ALL THE WATER THIS MORNING. PSBL SLY
CHANNELING COULD RESULT IN GUSTS REACHING 18 KTS THIS AFTN ON THE
CHESAPEAKE BAY. SCA IN EFFECT SAT FOR THE CHESAPEAKE BAY WITH
GUSTS UP TO 20 KTS PSBL ON THE SLY FLOW. THE SCA CONDITIONS WILL
CONTINUE THRU SAT NIGHT.

CFP SUNDAY. STRONG STORMS MAY BE DVLPG ALONG/AHD OF FNT...WHICH WUD
POSE A WIND THREAT. WUD ANTICIPATE SMW/S. ONCE FNT MAKES IT THRU...
WINDS INCR IN NELY FLOW...WHICH WUD BE ON SUN NGT. SCA PSBL AT THAT
TIME. NELY/ENELY FLOW WL CONT INTO TUE...BUT AT SPDS BLO CRITICAL
THRESHOLDS.

&&

CLIMATE...

FOR DC...AS OF 5/28 THIS MONTH IS TIED FOR THE WARMEST MAY ON
RECORD IN TERMS OF AVG TEMP. SO FAR THE AVG HAS BEEN 72.3. THIS
TIES W/ 2004 FOR #1. WE'VE SET OR TIED 6 HIGH MIN TEMP RECORDS SO
FAR THIS MONTH. THE AVG MIN TEMP THRU 5/28 THIS MONTH HAS BEEN
62.8. THIS IS 2ND ONLY TO 2004 (63.1).

FOR BALT THIS IS NOT IN TOP TEN IN TERMS OF AVG TEMP. THIS HAS
BEEN THE 3RD WARMEST FOR IAD.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON SATURDAY TO 1 AM EDT SUNDAY FOR
     ANZ530-538>542.
     SMALL CRAFT ADVISORY FROM 10 AM SATURDAY TO 8 AM EDT SUNDAY
     FOR ANZ532>534-543.
     SMALL CRAFT ADVISORY FROM 10 AM SATURDAY TO 6 AM EDT SUNDAY
     FOR ANZ531.
     SMALL CRAFT ADVISORY FROM NOON SATURDAY TO 2 AM EDT SUNDAY FOR
     ANZ537.

&&

UPDATE...WOODY!
PRVS...APS/HTS
Hazardous weather outlook, May 29, 4:26 AM EST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 AM EDT FRI MAY 29 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
526 AM EDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301000-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
526 AM EDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 105 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
May 29, 1:25 PM EST
Where
Orange County, 1.32 mi SW of Madison Run
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.185, -78.145

Several large tree limbs were snapped at a vineyard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575854.